Kantonsspital St.Gallen
login

Clinically Relevant Drug Interaction Between Valproate and the Oral Anticoagulant Phenprocoumon : Klinisch relevante Interaktion zwischen Valproat und Phenprocoumon

Ansgar Felbecker, Barbara Tettenborn & Bruno Weder

abstract Introduction: A combination of the antiepileptic drug valproate and phenprocoumon as the oral anticoagulant of choice in many European countries is common, especially in patients with ischemic stroke and symptomatic epileptic seizures. Reports of interactions between these drugs in clinical pratice are rare. Case report: We describe a patient with a clinically relevant interaction between valproate and phenprocoumon. This patient received valproate as a new drug after having been treated with phenprocoumon for more than 30 months. Without a change in the phenprocoumon dose, the formerly stable values of the international normalized ratio (2.0 - 2.5) raised up to a level of 5.0. Both drugs are eliminated at least partly in the liver by the cytochrom-P450-isoenzyme CYP2C9, its activity being genetically determinated and significantly reduced in some individuals with variant alleles. Conclusion: In patients newly treated with phenprocoumon and valproate, the international normalized ratio should be followed closely to detect patients that show a clinically relevant interaction between these drugs.
   
citation Felbecker A, Tettenborn B, Weder B. Clinically Relevant Drug Interaction Between Valproate and the Oral Anticoagulant Phenprocoumon: Klinisch relevante Interaktion zwischen Valproat und Phenprocoumon. Aktuelle Neurologie 2005; 2005; 32:288-290.
   
type journal paper/review (English)
date of publishing 4-6-2005
journal title Aktuelle Neurologie (2005; 32/32)
publisher Georg Thieme Verlag KG (Stuttgart ยท New York)
pages 288-290
DOI 10.1055/s-2004-834587